Pennsylvania, 2019Flash Flood and Damaging Winds in Pennsylvania, July 19 to 20, 2019
July 19 to 20, 2019 · NWS CLE · 4 events in 1 county or zone
A backdoor frontal boundary was moving slowly northeast to southeast across northwest Pennsylvania during the evening of July 19th. A line severe thunderstorms blew down trees across rural Crawford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor frontal boundary was moving slowly northeast to southeast across northwest Pennsylvania during the evening of July 19th. A line severe thunderstorms blew down trees across rural Crawford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 19, 2:37 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 19, 2:37 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
337 PM EDT Fri Jul 19 2019
.SYNOPSIS...
A ridge of high pressure will build northeast over the eastern
United States and linger through Saturday night. A cold front
will move south across the area Sunday. High pressure will build
east out of the middle Mississippi Valley region Tuesday to the
Ohio Valley by Wednesday with below average temperatures.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
Lower confidence forecast this evening with respect to
convective potential. A few subtle disturbances will pass just
north of the area this evening. Convection already firing ahead
of these features has prompted a severe thunderstorm watch for
portions of the area. A highly unstable environment has
developed over the area, with SBCAPE values near 5000 j/kg, and
increasing low and good mid level lapse rates. Shear will remain
marginal through the night, with effective bulk shear values
around 25 kts. The main threat for severe weather will be
damaging wind gusts. Hi-res guidance is not handling the finer
details very will, especially with the ongoing convection, but
currently thinking the best threat for storms will peak around
00Z across the area. Thunderstorm chances will decrease through
the overnight as the atmosphere stabilizes and the main forcing
mechanisms depart the region.
The story for tomorrow is the continued heat and humidity. Not
much changes with the forecast, with highs in the low to mid 90s
and resultant heat indices peaking in the 105F-110F range. Have
kept the headlines the same for now, but the highest heat
indices will again be west of the I-71 corridor on Saturday.
Precip chances will increase again Saturday evening, as the
pattern hints at upstream convection tracking into the area.
With details fuzzy this far out, kept pops in the chance range,
mainly across the northern part of the area, tomorrow evening
and night.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
The cold front will be crossing the lake early Sunday and it
will slow as it proceeds into northern OH/nw PA. Will continue
with the likely shower/thunderstorm wording, but timing of the
front will need to be watched. Peak heating timing may give us
an opportunity for stronger storms. But with the front lingering
a bit longer, it will still be warm and muggy Sunday and precip
chances will drag into Monday, especially for the southern half
of the area. High pressure will build across the Great Lakes
Monday into Tuesday with a weak trough crossing the eastern
lakes Tuesday. Tuesday is dry with the outside chance of a
shower across the snowbelt. Temperatures for the early part of
the work week will be much more comfortable and we will return
to highs in the upper 70s/lower 80s.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
We will retain some semblance of an upper trough through the
rest of the work week and with that seasonable temperatures that
will climb a degree or two each day. Generally left the long
term dry although cannot rule out a spotty shower with the
presence of the upper trough. No significant features to target
better precip chances on.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
MVFR ceilings are holding strong across the area under a humid
ridge. Some of the ceiling may mix/scatter out, but cloud bases
will be near or just below VFR for through this evening.
Thunderstorm potential will arrive later this afternoon/evening
across portions of the area. Have mentioned thunder chances in
TEMPO groups at KCLE, KYNG and KERI given the latest radar and
model trends. Quiet conditions overnight may lead to some
redevelopment of MVFR/possible IFR ceilings at southeast
terminals. Winds will generally remain southwesterly through the
period, with some gusts to 20 kts or so through the rest of the
afternoon.
OUTLOOK...Non-VFR possible in showers and thunderstorms Saturday
night through Monday.
&&
.MARINE...
A complex or two of storms are expected to cross the lake this
evening and tonight with a brief disturbance of the general
southwest flow that will continue into and through Saturday. Waves
on the east end for the rest of this afternoon and for Saturday
afternoon will be 3 feet with an occasional 4 footer. Wind/waves
higher in storms. Storms are also possible again on the lake
Saturday with the main forcing Saturday night with a cold front
nearing the lake. Cold frontal timing is sometime Sunday morning
with the front slowing as it pushes south of the lake. Winds on the
backside of the front will shift to the north for Monday into
Tuesday although a secondary trough will cross the eastern lakes
Tuesday. Going into mid week high pressure is weakly in place across
the lower lakes and Ohio Valley.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Excessive Heat Warning until 8 PM EDT Saturday for OHZ003-
006>014-017>023-027>033-036>038-047.
Heat Advisory until 8 PM EDT Saturday for OHZ089.
PA...Heat Advisory until 8 PM EDT Saturday for PAZ001>003.
MARINE...None.
&&
SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Greenawalt
MARINE...OudemanHazardous weather outlook, Jul 19, 2:09 PM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
309 PM EDT Fri Jul 19 2019
OHZ007-009>014-020>023-033-201915-
Ottawa-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-
Summit-Portage-Trumbull-Mahoning-
309 PM EDT Fri Jul 19 2019
...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ003-006-008-017>019-027>032-036>038-047-201915-
Lucas-Wood-Sandusky-Hancock-Seneca-Huron-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Marion-Morrow-Holmes-Knox-
309 PM EDT Fri Jul 19 2019
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ089-PAZ001>003-201915-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
309 PM EDT Fri Jul 19 2019
...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
LEZ061-143>149-163>169-201915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
309 PM EDT Fri Jul 19 2019
...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142-162-201915-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
309 PM EDT Fri Jul 19 2019
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 19, 12:09 PM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
109 PM EDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG 3 SSE NEW LONDON 41.03N 82.39W
07/18/2019 ASHLAND OH PUBLIC
NUMEROUS TREES DOWN NEAR THE INTERSECTION OF
US224 AND SR60. DELAYED REPORT FROM JULY 18
STORMS.
&&
RCSpecial weather statement, Jul 19, 3:05 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Cleveland OH
405 PM EDT Fri Jul 19 2019
PAZ002-192045-
Southern Erie-
405 PM EDT Fri Jul 19 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ERIE COUNTY...
At 404 PM EDT, a strong thunderstorm was located near Waterford, or
12 miles southeast of Erie, moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Wattsburg.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4198 8001 4208 8001 4213 7976 4201 7976
4200 7975 4200 7962 4199 7961 4197 7961
TIME...MOT...LOC 2004Z 271DEG 16KT 4202 7994
OudemanSpecial weather statement, Jul 19, 4:55 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
555 PM EDT Fri Jul 19 2019
PAZ002-003-192245-
Southern Erie-Crawford-
555 PM EDT Fri Jul 19 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE AND
NORTHWESTERN CRAWFORD COUNTIES...
At 555 PM EDT, a strong thunderstorm was located over Waterford, or
16 miles southeast of Erie, moving east at 25 mph. Other strong
storms were located west of Edinboro also moving east.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Edinboro, Union City, Cambridge Springs, Waterford, Wattsburg,
Canadohta Lake, Springboro, Mill Village and Elgin.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4177 8036 4187 8039 4208 7976 4201 7976
4200 7975 4200 7962 4193 7960 4185 7962
TIME...MOT...LOC 2155Z 257DEG 21KT 4193 7997
OudemanSpecial weather statement, Jul 19, 5:47 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
647 PM EDT Fri Jul 19 2019
PAZ003-192330-
Crawford-
647 PM EDT Fri Jul 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CRAWFORD
COUNTY...
At 647 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Grand Valley to near Meadville. Movement
was southeast at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Meadville, Titusville, Riceville, Lincolnville, Canadohta Lake, Guys
Mills, Cochranton, Saegertown, Hydetown, Blooming Valley, Townville,
Spartansburg, Venango and Woodcock.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4162 7982 4161 7983 4155 7992 4154 7993
4151 7998 4149 8000 4149 8009 4148 8015
4178 8017 4185 7962 4162 7961
TIME...MOT...LOC 2247Z 321DEG 16KT 4170 7955 4169 8013
OudemanThunderstorm Wind, Crawford
- When
- July 19, 5:57 PM EST
- Where
- Crawford County, 1.31 mi E of Hydetown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.654, -79.725
Several trees were blown down on State Route 89 at Bethal Church Road.
Thunderstorm Wind, Crawford
- When
- July 19, 6:05 PM EST
- Where
- Crawford County, 0.52 mi W of Hydetown
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.650, -79.760
The Crawford County Sheriff dispatch reported multiple trees blown down near State Route 408 from Townville to Hydetown.
Thunderstorm Wind, Crawford
- When
- July 19, 6:40 PM EST
- Where
- Crawford County, 2.14 mi SSE of Fauncetown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.590, -79.860
Several trees were blown down near Wilson Mills.
Flash Flood, Crawford
- When
- July 19, 10:00 PM EST to July 20, 1:00 AM EST
- Where
- Crawford County, 0.18 mi SSW of Fieldmore Spgs to 1.3 mi E of Troy Center
- Cause
- Heavy Rain
- Property damage
- $1.2 million
- Reported by
- 911 Call Center
- Coordinates
- 41.618, -79.621
Storms with heavy rain fell across eastern Crawford County on the night and early morning of July 19 and 20th. The Oil Creek flooded Gresham Road in Hydetown with 3 to 4 feet of water, causing substantial damage to the blacktop. One home had their back wall knocked down, and several others had water flooding their basements. One person even had to be airlifted from their home. Other roadways that were closed in Crawford County due to damage sustained during the flood include Fish Flats Road/Sparta Street/Britton Road from Garland Street, in Centerville to White Road, in Rome Township; and Faunce Town Road from Washington Street in Troy Township to Maple Hill Road in Troy Township. A bridge on Foote Road was swept away by a tributary to the Oil Creek. Titusville Water Works reported 3.89 of rain, though this gage was located south of the area of heaviest rain. Estimated rainfall was 4 to 5 inches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Wisconsin, July 19 to 20, 201939 injured · 20 events
- Tornadoes and Hail in Wisconsin, July 19, 2019$2.0 million · EF1 · 36 events
- Flooding and Damaging Winds in Michigan, July 19 to 20, 2019$1.7 million · 61 kt wind · 11 events
- Hail and Damaging Winds in Minnesota, July 19, 2019$500,000 · 2.75 in hail · 14 events
- Excessive Heat and Heat in New York, July 19 to 21, 201957 kt wind · 89 events
- Tornadoes and Damaging Winds in Wisconsin, July 19, 2019$150,000 · EF1 · 8 events
- Damaging Winds in Michigan, July 19, 2019$500,000 · 61 kt wind · 2 events
- Lightning Strike in Florida, July 19, 2019$500,000 · 1 event
- Hail and Damaging Winds in New York, July 19, 2019$95,000 · 1 in hail · 12 events
- Tornadoes and Damaging Winds in Wisconsin, July 19, 2019EF1 · 13 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 19, 2019$35,000 · 50 kt wind · 8 events
- Damaging Winds in Pennsylvania, July 19, 2019$40,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845318, 844967, 844968, 846880.